Delaware, 2017

Strong Wind in Delaware, October 30, 2017

October 30, 2017 · NWS PHI · 1 event in 1 county or zone

A strong low pressure system moved up the east coast producing heavy rain and strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong low pressure system moved up the east coast producing heavy rain and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 30, 2:17 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 30, 2:17 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
317 AM EDT Mon Oct 30 2017

.SYNOPSIS...
Rapidly intensifying low pressure will move into southeast
Canada today. Two cold fronts will move through the area through
tonight. Cold high pressure works its way across the region
Tuesday through Wednesday before moving offshore. A warm front
develops and passes through the region behind the departing high
Wednesday night. A cold front will slowly work its way across
the area for the end of the week, followed by high pressure for
at least part of the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Very busy shift, so will keep this brief. Started the wind
advisory immediately for the northern CWA given recent obs near
advisory levels in the southern Poconos. Current advisory for
all the CWA goes until noon. Pondered upgrading portions to a
high wind warning, but the latest model soundings do not support
this, with gusts generally maxing out around 50 mph or so. Main
show should be between 09Z and 18Z with a fairly rapid decrease
in winds thereafter. Strongest gusts should be near the coast of
NJ and in the higher elevations north/west of the Fall Line.
With the heavy rainfall in the past 24 hours, no question that
trees will be susceptible to falling with the forecast winds, so
some scattered power outages should be expected this morning.

Next question is the timing of the precipitation shutting down.
Latest (wraparound) rainfall is slowly moving northward into
southeast Pennsylvania and adjacent southern/central New Jersey.
Some appearance of mesoscale banding/deformation may allow
steadier rainfall to persist this morning west of the urban
corridor. Generally, this is where some of the lower storm
totals have occurred so far, so not expecting additional
flooding issues. Nevertheless, rainfall amounts of a tenth to
quarter inch per hour may persist for 2-4 more hours in
association with this band. Most hi-res guidance indicates this
region of rainfall will diminish after daybreak (gradually), so
kept lingering PoPs only through about 9-10 am before basically
making the entire CWA dry. Not overly confident of this.

Kept temperatures close to previous forecast, but did trend them
downward a little bit this morning based on the latest model
trends. Current forecast is a blend of ECS/MAV/MET MOS and HRRR
guidance from the past 4 model cycles to account for
precipitation effects this morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Fast southwest midlevel overtakes the area tonight with rapid
drying upstream of the cyclone moving into the Canadian
Maritimes today. Surface pressure gradient will slowly diminish
as ridging noses into the area. Should see reasonable cooling
tonight, but winds may stay up to prevent a more rapid fall
after sunset than might otherwise be expected. Nevertheless,
expect a cool/dry/clear night.

Low temperatures should be near seasonal averages. Forecast
numbers were a blend of ECS/MAV/MET guidance, though this may be
on the high side if winds diminish more rapidly than expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Long term forecast was not updated with the overnight shift.
Previous discussion below...

Winds continue to diminish to less than 10 mph Monday evening.
A secondary cold front will pass through the region Monday
night, and then cold high pressure will build into the region
from the west. Frost is possible for some of the areas that are
still in their growing season in NJ and PA, as lows Monday night
will drop into the low to mid 30s for the Poconos and northern
NJ, and in the upper 30s to low 40s for the rest of southern NJ
and southeast PA. Lows will be in the low to mid 40s for the
Delmarva. Dry on Tuesday with highs generally in the 50s, and
then a colder night is on tap for Tuesday night, with lows in
the upper 20s for the Poconos, and in the low to mid 30s for
most of NJ and southeast PA. The urban corridor from Trenton to
Wilmington will be several degrees warmer, generally in the
upper 30s to low 40s, and lows will be in the mid to upper 30s
in the Delmarva. Depending on how radiational cooling develops,
it is possible for temperatures to be even colder than this, and
possible for the growing season to end in several more areas.

The caveat to the low temperature forecast Tuesday night is
that high pressure will pass through the region, and mid and
high clouds associated with a developing warm from to the west
will begin to spread east sometime Tuesday night. This will have
a major impact on the low temperature forecast, as if those
clouds arrive earlier than currently anticipated, lows would end
up being several degrees warmer than currently forecast. If
later, then temperatures will be colder.

With the approach of that warm front on Wednesday, some showers
are possible for western zones late in the day, but it looks as
if any showers will hold off until Wednesday night. Model QPF
fields are light, so not expecting much rainfall.

Cold front moves through the Great Lakes and Ohio Valley late
in the week, and may begin to approach the western Appalachians
by Thursday. Some showers are possible with its passage, but
model QPF fields remain light as the bulk of the upper level
energy will pass north of the region based on latest model
guidance.

High pressure returns for the start of the weekend, and then
another frontal system may impact the area late in the weekend.

After highs generally in the 50s Tuesday and Wednesday, return
flow sets up to being unseasonable warmth to the region again
for the end of the work week with highs in the 60s and possibly
into the low 70s. More seasonal temperatures expected for the
weekend.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

For the 06Z TAFs...Very low-confidence forecast this morning as
intense low continues its fast trek into eastern New York. CIGs
are variable and will likely stay this way through dawn.
Transient MVFR/IFR conditions are probable during this period,
and brief showers are also possible for the next couple of
hours. Thereafter, west winds increase rapidly, likely gusting
at times to 30+ kts from 09Z to 18Z before diminishing during
the late afternoon. Skies will rapidly clear by afternoon from
south to north.

OUTLOOK...
Monday night through Wednesday: VFR, winds generally around or
under 10 knots.

Wednesday night through Friday: Sub-VFR conditions in scattered
showers. Winds still expected to be near or under 10 knots.

&&

.MARINE...
Forecast is on track this morning. Kept gale warning as is, with
gale-force gusts already being observed at 44009 and on Delaware
Bay. Winds should continue to increase and may briefly reach
storm force around daybreak. However, confidence is not high
enough for an upgrade at this point. Winds should diminish this
afternoon, becoming small-craft advisory material this
evening/tonight. Expect conversion to an advisory once the gale
warning can be dropped or expires. Conditions may become
marginal for an advisory on Delaware Bay late tonight.

Seas should remain around 6-10 feet (locally up to 15 feet off
the northern NJ coast) before gradually lowering to around 4-7
feet tonight.

A few rain showers will occur early this morning, but this
afternoon and tonight should be rain-free.

Outlook...
Tuesday through Tuesday...SCA conditions expected on at least
the ocean waters due to gusty westerly flow and lingering high
season.

Tuesday night through Friday...Sub-SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 4 AM EDT early this morning for PAZ054-
     055-061-062.
     Wind Advisory until noon EDT today for PAZ054-055-060>062-070-
     071-101>106.
NJ...Flash Flood Watch until 4 AM EDT early this morning for NJZ001-
     007-008.
     Wind Advisory until noon EDT today for NJZ001-007>010-012>027.
DE...Wind Advisory until noon EDT today for DEZ001>004.
MD...Wind Advisory until noon EDT today for MDZ008-012-015-019-020.
     Coastal Flood Advisory until 5 AM EDT early this morning for
     MDZ015-019-020.
MARINE...Gale Warning until 6 PM EDT this evening for ANZ430-431-
     450>455.

&&

Synopsis...CMS/MPS
Near Term...CMS/Klein
Short Term...CMS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/MPS
Hazardous weather outlook, Oct 30, 3:08 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
408 AM EDT Mon Oct 30 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-310815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
408 AM EDT Mon Oct 30 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-310815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
408 AM EDT Mon Oct 30 2017

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CMS

In the hours before

Local storm report, Oct 29, 11:10 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     FLOOD            1 SSE SOUTH PHILADELPHI 39.89N  75.20W
10/29/2017                   PHILADELPHIA       PA   DEPT OF HIGHWAYS

            FLOODING ON I-95 BETWEEN PHILADELPHIA INTERNATIONAL
            AIRPORT AND I-76. LANE RESTRICTIONS IN PLACE.

&&

EVENT NUMBER PHI1701741

CMS
Local storm report, Oct 30, 12:45 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     NON-TSTM WND DMG 1 NW LITTLETON          40.85N  74.47W
10/30/2017                   MORRIS             NJ   DEPT OF HIGHWAYS

            DOWNED TREE AND UTILITY POLE AT STATE HIGHWAY 10
            WESTBOUND RAMP TO STATE HIGHWAY 53 IN MORRIS PLAINS.
            RAMP IS CLOSED.

0136 AM     FLOOD            1 NNW NORTH BRUNSWICK T 40.46N  74.48W
10/30/2017                   MIDDLESEX          NJ   DEPT OF HIGHWAYS

            FLOODING ON STATE HIGHWAY 91 SOUTH OF HURON ROAD. ALL
            LANES ARE CLOSED.

&&

EVENT NUMBER PHI1701742
EVENT NUMBER PHI1701743

CMS
Local storm report, Oct 30, 1:12 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       MOUNT HOLLY WFO         40.01N  74.82W
10/30/2017  M3.26 INCH       BURLINGTON         NJ   NWS OFFICE

&&

EVENT NUMBER PHI1701744

CMS
Local storm report, Oct 30, 1:38 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND DMG UPPER MOUNT BETHEL TWP  40.90N  75.17W
10/30/2017                   NORTHAMPTON        PA   SOCIAL MEDIA

            NUMEROUS REPORTS OF TREES AND WIRES DOWN THROUGHOUT
            NORTHAMPTON COUNTY.

&&

EVENT NUMBER PHI1701745

CMS
Local storm report, Oct 30, 2:39 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     NON-TSTM WND DMG 1 SSE ARROWHEAD LAKE    41.14N  75.57W
10/30/2017                   MONROE             PA   DEPT OF HIGHWAYS

            DOWNED TREE IN WIRES ON LOCUST RIDGE ROAD NEAR
            CAUGHBAUGH ROAD. LANE RESTRICTIONS IN PLACE.

&&

EVENT NUMBER PHI1701746

CMS
Local storm report, Oct 30, 3:46 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HEAVY RAIN       1 NNE ISLAND BEACH      39.85N  74.09W
10/29/2017  M2.48 INCH       OCEAN              NJ   MESONET

0900 PM     HEAVY RAIN       SEASIDE HEIGHTS         39.94N  74.08W
10/29/2017  M2.92 INCH       OCEAN              NJ   TRAINED SPOTTER

0930 PM     HEAVY RAIN       2 E RANDOLPH TWP        40.85N  74.53W
10/29/2017  M4.00 INCH       MORRIS             NJ   COCORAHS

0943 PM     HEAVY RAIN       MOUNT LAUREL            39.93N  74.89W
10/29/2017  M3.40 INCH       BURLINGTON         NJ   RETIRED MET

0945 PM     HEAVY RAIN       WILLIAMSTOWN            39.69N  74.98W
10/29/2017  M2.65 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

1000 PM     HEAVY RAIN       2 SE BURNT MILLS        40.62N  74.66W
10/29/2017  M2.92 INCH       SOMERSET           NJ   TRAINED SPOTTER

1012 PM     HEAVY RAIN       1 NE TROY HILLS         40.87N  74.37W
10/29/2017  M2.43 INCH       MORRIS             NJ   METEOROLOGIST

1115 PM     HEAVY RAIN       KEYPORT                 40.43N  74.20W
10/29/2017  M3.89 INCH       MONMOUTH           NJ   TRAINED SPOTTER

1200 AM     HEAVY RAIN       NEWHARD                 40.72N  75.62W
10/30/2017  M1.52 INCH       LEHIGH             PA   TRAINED SPOTTER

1200 AM     HEAVY RAIN       2 SSW PLUCKEMIN         40.62N  74.65W
10/30/2017  M3.58 INCH       SOMERSET           NJ   COCORAHS

&&

EVENT NUMBER PHI1701747
EVENT NUMBER PHI1701748
EVENT NUMBER PHI1701749
EVENT NUMBER PHI1701750
EVENT NUMBER PHI1701751
EVENT NUMBER PHI1701752
EVENT NUMBER PHI1701753
EVENT NUMBER PHI1701754
EVENT NUMBER PHI1701755
EVENT NUMBER PHI1701756

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, New Castle

When
October 30, 3:51 AM EST
Where
New Castle forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$10
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Several strong wind gusts of around 40 mph on the evening of the 29th and the morning of the 30th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722023.